[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1963

Aseptic Bone Necrosis and Corticosteroid Therapy

Author Affiliations

PITTSBURGH

Teaching Fellow in Medicine (Dr. Sutton); Instructor in Medicine (Dr. Benedek); Associate Professor of Medicine (Dr. Edwards).; From the Medical Service, Veterans Administration Hospital, and the Department of Medicine, University of Pittsburgh School of Medicine.

Arch Intern Med. 1963;112(4):594-602. doi:10.1001/archinte.1963.03860040190019
Abstract

Among the complications of anti-inflammatory steroid therapy is aseptic necrosis of the femoral and humeral heads, an effect not predicted from animal experiments. The pathogenesis of this steroid-related degenerative process is obscure. The first case report of aseptic necrosis of bone occurring in association with the administration of cortisone was published in 1957.1 However, a more recent report has included an instance of this phenomenon which was observed in 1952.2

We have recently observed seven such cases in the 750-bed VA Hospital, Pittsburgh, and one instance in another hospital of the University of Pittsburgh Medical Center. Our cases closely resemble others which have been reported. Because of the increasing frequency with which degeneration of the femoral and humeral heads occurring in association with corticosteroid therapy is being observed, and since much of the pertinent literature is not in English-language journals, our experience is being reported together with a

First Page Preview View Large
First page PDF preview
First page PDF preview
×